Get a prescription for Bupropion aka Wellbutrin aka Zyban. It’s not your typical antidepressant. Instead of increasing levels of serotonin, which is popularly known as the “happiness neurotransmitter”, it increases levels of norepinephrine and dopamine in certain areas of your brain. Dopamine is key to feeling good. Pretty much all recreational drugs increase levels of dopamine in your brain, therefore causing pleasurable feelings.
Studies have shown that Bupropion helps people lose more weight than caloric reduction alone. Here are two studies: http://www.nature.com/oby/journal/v10/n7/full/oby200286a.html http://www.ncbi.nlm.nih.gov/pubmed/11557835 There are probably a few reasons why Bupropion will help you lose weight, but the main theory is that by increasing levels of dopamine in the pleasure centres of your brain, you are more easily satisfied with whatever makes you feel good. For a lot of people, that’s food. Bottom line: you need to eat less to feel just as good.
Some very shallow digging on the internet will enlighten you to the fact that you’re not supposed to take Bupropion if you have a seizure disorder or bulimia. There is an increased risk of seizures for people who suffer from bulimia. Oddly enough, my psychiatrist did not know this very well known fact and prescribed Bupropion to me when I was seeing him for bulimia. Thank goodness he did.
I used to be able to stuff my face until my whole body was in pain but still not feel satisfied. When I started taking Bupropion, however, I found that I needed to eat less food to feel good and full. The highest dose I’ve been on was 300 mg/day and I never even came close to having any bad side effects. The side effects I did experience at first were probably due to the increase of norepinephrine (which is closely related to adrenaline): insomnia and feeling wired (more fidgety and on edge). Both are not a problem anymore.
Now I can’t say exactly how much weight I lost due to the drug alone. I first started taking Bupropion when I was severely bulimic, and a bit overweight. I have since kicked the bulimic habit (more or less) but am still on the drug and I don’t want to get off it any time soon. I don’t binge as much. I feel more satisfied with less food. And I believe that because of that, I was able to lose 15 lbs.
Please don’t take this drug if you have a seizure disorder, are on SSRI’s or have very severe bulimia. This drug lowers seizure threshold and makes it more likely you will experience seizures. Combining SSRI antidepressants and Wellbutrin apparently lowers the seizure threshold. Also, bulimics tend to have electrolyte imbalances from losing electrolytes in vomit, and this alone can make seizures more likely. Thus, the imbalance plus this drug can be just enough to tip the susceptible people over the edge. From what I have read, this is usually only a problem on high doses, such as 300mg daily and above. I also recommend (as I am sure that your doctor would) the slow release (SR) formulas. Too much at once will make you dangerously wired. That’s why you’re not supposed to bite or chew the pills. Now, how do you get your doctor to prescribe this? Tell her you’re depressed and that you’ve tried SSRI’s (like Prozac) before, but you had bad side effects. Sexual dysfunction is a good one to use. Or tell her that you’re trying to quit smoking. Or better yet, tell her that you’re depressed AND trying to quit smoking.